Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 252, NWS Jackson, MS

June 8, 2022Bolivar County, Washington County, Mississippi; Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Jun 8, 2022, 3:33 PM CDT for Bolivar County, Washington County, Mississippi; Chicot County, Arkansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2022, 3:33 PM CDT (20:33 UTC)
Expired
Jun 8, 2022, 4:15 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chicot County, AR, Bolivar County, MS, Washington County, MS

The radar

The Little Rock radar (KLZK), 171 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:01 PM CDTTSTM WND GST 521 Wsw Winterville, MSOBSERVED AT PRIVATE FARM WEATHER STATION.
Jun 8, 4:08 PM CDTTSTM WND GST 522 Nne Metcalfe, MSRECORDED AT THE GLH ASOS.
Jun 8, 4:12 PM CDTTSTM WND DMGShaw, MSA UTILITY POLE WAS DOWNED AND THE ROOF WAS BLOWN OFF AN APARTMENT BUILDING IN SHAW.
Jun 8, 4:12 PM CDTTSTM WND DMGShaw, MSCORRECTS PREVIOUS TSTM WND DMG REPORT FROM SHAW. A UTILITY POLE WAS DOWNED AND SHINGLES WERE BLOWN OFF THE ROOF OF AN APARTMENT BUILDING IN SHAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS54 KJAN 082033
SVRJAN
ARC017-MSC011-151-082115-
/O.NEW.KJAN.SV.W.0252.220608T2033Z-220608T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
333 PM CDT Wed Jun 8 2022

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chicot County in southeastern Arkansas...
  Northern Washington County in northwestern Mississippi...
  Southern Bolivar County in northwestern Mississippi...

* Until 415 PM CDT.

* At 333 PM CDT, a severe thunderstorm was located over McGehee, or 9
  miles southwest of Rohwer, moving east at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Scott and Lamont around 350 PM CDT.
  Benoit around 355 PM CDT.
  Shaw around 405 PM CDT.
  Cleveland and Boyle around 410 PM CDT.

Other locations impacted by this severe thunderstorm include Beulah,
Pace and Halley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3379 9066 3362 9071 3362 9076 3344 9077
      3350 9146 3356 9145 3352 9125 3356 9124
      3359 9114 3362 9113 3367 9123 3370 9121
      3366 9109 3368 9103 3372 9106 3372 9114
      3378 9113 3379 9099 3381 9103 3381 9094
TIME...MOT...LOC 2033Z 275DEG 53KT 3366 9137 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:14 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 8, 2:14 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
214 PM CDT Wed Jun 8 2022

.DISCUSSION...
Tonight and Thursday...Despite the overall global and high-res model
run-to-run inconsistencies, a weak boundary to the north has sagged
a bit further south today. This has brought better chances for
showers and storms to mainly northern portions of the forecast area
this afternoon and evening. Along with this chance, the chance that
an MCS or two could affect at least a portion of the forecast area
late this afternoon into this evening has increased.

While one such MCS continues to move east through the Mid-South
region, it's dissipated quite a bit along the way.  However, a more
potent disturbance, currently tracking east through the ArkLaTex
this afternoon, could very well affect the CWA late today into
tonight if it holds together. Again, high-res models aren't exactly
handling this feature well, let alone this entire setup, at the
moment.  Regardless, attention will certainly continue to be paid
upstream through the period for any MCS develop and it's potential
affects on the CWA.

With sufficient instability, modest deep-layer speed shear, and a
little bit of mid-level lapse rate to work with, the potential for
some severe storms still exists, particularly north of the
Interstate 20 corridor, for the remainder of this afternoon and into
this evening.  Damaging winds of 60 mph remains the primary concern
with storms, with quarter size hail also being possible.

The boundary will sag deeper into the CWA overnight and into
Thursday.  Isolated severe storms could continue to be possible
across mainly western and southern portions of the CWA during this
time and along the boundary.  Damaging wind gusts up to 60 mph will
again be the primary concern with the most intense storms, but hail
up to the size of quarters will also be possible.  Some slightly
drier air will filter into the CWA behind the boundary. However,
warm conditions will still exist with highs ranging from the upper
80s north to middle 90s south. /19/

Thursday night through Tuesday: Our CWA wl remain on the eastern
periphery of a large mid level high through the end of the week that
will build over the southern Plains back over the Four Corners
region. This high will then shift east becoming centered over our
CWA Monday. This will result in northwest flow aloft across our
region with several embedded shortwaves that will serve to enhance
convection. As the mid level highs shifts east toward our region,
heat will build up over the region Sunday through Tuesday.

Come Thursday evening a stalled frontal boundary is expected to be
along our southern most zones. This boundary will prolong rain
chances into the evening along the Highway 84 corridor but the
chance for rain will diminish with the loss of daytime heating.
There will likely be a lull in convection over our CWA by late
evening but rain chances will increase again from the northwest
after midnight. A shortwave topping the ridge to our west is
expected to dive southeast toward our CWA and help develop an MCS
that is expected to drop across at least across the northeast
portions of our CWA during the day Friday. This MCS wl have the
potential to produce damaging wind gusts and large hail. Locally
heavy rainfall can also be expected. Depending on the actual track
of the MCS and its outflow, our southwest may see peak heat index
values into the lower 100s. As the MCS shifts east of Mississippi
Friday evening a stalled boundary will likely be left across the
southern portions our our CWA. This boundary will serve to focus
convection during prime heating Saturday. With the greatest chance
for pops across the south Saturday temperatures will top out several
degrees cooler and help mitigate heat stress related concerns. The
mid level ridge will begin making its presence felt in our region
Sunday. This will lead to lower rain chances confined to our south
Sunday which are expected to end by Sunday evening. This will also
allow heat and humidity to build back across the region Sunday
through Tuesday. High temperatures in the west look to top out in
the middle 90s Sunday and then middle 90s areawide Monday and
Tuesday. If dew points can maintain lower 70s and not mix down into
the upper 60s during the heat of the afternoon, peak heat index
values would approach 105F in some locations. /22/

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories will prevail at most TAF sites through the
afternoon hours. However, increasing convection across the area
this afternoon into this evening, with some storms possibly severe
and capable of producing damaging winds of 52 knots and quarter
size hail, will result in brief periods of MVFR/IFR ceilings
and/or visibilities at sites where convection is observed, namely
at KGLH, KGWO, and KGTR. Despite some scattered convection
remaining possible through the overnight hours, developing low
stratus could again plague the majority of the region with
MVFR/IFR ceilings by day break Thursday. Winds this afternoon will
remain southwesterly between 4-9 knots, except near convection.
Then decreasing to around 2-4 knots overnight. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  90  70  89 /  33  52  12  49
Meridian      72  91  68  89 /  42  53   8  53
Vicksburg     74  92  71  91 /  26  51  14  40
Hattiesburg   73  94  71  92 /  15  54  21  42
Natchez       74  93  72  93 /  13  42  19  25
Greenville    72  88  70  87 /  33  32  21  61
Greenwood     71  89  68  85 /  46  30  18  71

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19/22
Hazardous weather outlook, Jun 8, 2:27 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
227 PM CDT Wed Jun 8 2022

ARZ074-075-LAZ007>009-MSZ018-019-025>046-091100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

Severe thunderstorms are possible. Some thunderstorms could
produce damaging winds of 60 mph and quarter size hail.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through Thursday and Friday through Friday
night.

LAZ015-023-025-MSZ059-091100-
Richland-Franklin LA-Tensas-Jefferson-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through Thursday

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail up to the size of
quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through Thursday and Friday through Friday
night.

LAZ016-MSZ047>058-065-066-091100-
Madison LA-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Covington-Jones-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail up to the size of
quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Friday through Friday
night.

LAZ024-026-MSZ060>062-072>074-091100-
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Marion-Lamar-
Forrest-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail up to the size of
quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
and Friday through Friday night.

MSZ063-064-091100-
Lawrence-Jefferson Davis-
227 PM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of south central
Mississippi.

.DAY ONE...Tonight and Thursday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

Severe thunderstorms are possible across much of the outlook area
Friday into Friday night.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 8, 2:16 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
216 PM CDT Wed Jun 8 2022

ARZ075-MSZ018-034-082000-
Chicot AR-Washington MS-Bolivar MS-
216 PM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of northeastern Chicot,
northern Washington and southwestern Bolivar Counties through 300 PM
CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arkansas City, or 13 miles southeast of Rohwer, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Scott, Benoit and Lamont around 225 PM CDT.
  Winterville around 230 PM CDT.
  Greenville and Metcalfe around 235 PM CDT.
  Leland around 250 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3359 9076 3338 9077 3350 9135 3352 9133
      3352 9125 3356 9124 3358 9115 3360 9113
      3362 9113 3366 9120 3370 9116 3367 9113
      3366 9109 3368 9103 3370 9104 3371 9106
      3370 9111 3372 9114 3374 9112
TIME...MOT...LOC 1916Z 289DEG 28KT 3360 9114

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JNE
Special weather statement, Jun 8, 3:10 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
310 PM CDT Wed Jun 8 2022

MSZ018-019-082045-
Sunflower MS-Bolivar MS-
310 PM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of central Sunflower
and southeastern Bolivar Counties through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shaw, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shaw around 315 PM CDT.
  Indianola around 340 PM CDT.
  Sunflower and Blaine around 345 PM CDT.

Other locations impacted by this storm include Doddsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3367 9046 3340 9051 3348 9076 3353 9076
      3353 9093 3368 9088
TIME...MOT...LOC 2010Z 279DEG 22KT 3358 9082

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JNE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:49 PM CDTSpecial Weather StatementJANWebster26 min
Jun 8, 2:16 PM CDTSpecial Weather StatementJANBolivar44 min
Jun 8, 3:10 PM CDTSpecial Weather StatementJANSunflower35 min
Jun 8, 4:09 PM CDTSevere Thunderstorm WarningJANBolivar, Humphreys, Leflore, Sharkey, Sunflower, Washington51 min
Jun 8, 4:37 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Leflore, Yazoo53 min
Jun 8, 5:19 PM CDTSpecial Weather StatementJANAttala, Leake, Madison41 min
Jun 8, 5:22 PM CDTSpecial Weather StatementJANChoctaw, Grenada, Montgomery, Webster53 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Severe Thunderstorm Warnings in Arkansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.